High Wind, Lamb
- When
- February 17, 10:58 AM CST to 3:58 PM CST
- Where
- Lamb forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
A powerful upper level storm system that spread eastward from the Intermountain West brought widespread high winds, blowing dust, and a few wildfires on the morning and afternoon of the 17th. Thick high level cloud cover early in the day initially prevented strong winds from developing.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful upper level storm system that spread eastward from the Intermountain West brought widespread high winds, blowing dust, and a few wildfires on the morning and afternoon of the 17th. Thick high level cloud cover early in the day initially prevented strong winds from developing. However, these clouds began to thin out and clear by late in the morning from west to east. This allowed surface winds to quickly ramp up where clearing occurred. Most observed severe wind gusts were between 58 and 65 mph, however, the Texas Tech University West Texas mesonet site near Olton measured a wind gust of 77 mph. These strong winds also lofted copious amounts of dust into the atmosphere which reduced visibility across the South Plains and extreme southern Texas Panhandle. Observed visibilities dropped as low as one half mile at times. The strong winds and dry conditions also brought favorable wildfire conditions. Several wildfires started across the region with one igniting near Plainview known as the Arbor fire. This wildfire burned approximately 600 acres before being contained which also damaged or destroyed several structures in Seth Ward (Hale County).
High wind reports from Texas Tech University West Texas mesonet sites are listed below:
77 mph at Olton (Lamb County),|65 mph at Tulia (Swisher County),|65 mph at Hart (Castro County),|64 mph at Dimmitt (Castro County),|64 mph at Lesley (Hall County),|63 mph at Turkey (Hall County),|62 mph at Earth (Lamb County),|62 mph at Ralls (Crosby County),|62 mph at Plainview (Hale County),|62 mph at Silverton (Briscoe County),|62 mph at Muleshoe (Bailey County),|61 mph at Plains (Yoakum County),|61 mph at Floydada (Floyd County),|61 mph at Reese Center (Lubbock County),|61 mph at Vigo Park (Swisher County),|61 mph at Aiken (Hale County),|60 mph at Happy (Swisher County),|60 mph at Caprock Canyons State Park (Briscoe County),|60 mph at South Plains (Floyd County),|60 mph at Abernathy (Hale County),|60 mph at Morton (Cochran County),|60 mph at Anton (Hockley County),|60 mph at Shallowater (Lubbock County),|60 mph at Friona (Parmer County),|60 mph at Amherst (Lamb County),|59 mph at Smyer (Hockley County), |59 mph at McAdoo (Dickens County),|59 mph at Flomot (Motley County),|59 mph at New Deal (Lubbock County),|58 mph at Lubbock (Lubbock County),|58 mph at Wolfforth (Lubbock County), and|58 mph at Levelland (Hockley County).
High wind reports from Automated Surface Observing Systems (ASOS) and Automated Weather Observing Systems (AWOS) are listed below:
73 mph at Lubbock International Airport (Lubbock County),|64 mph at Levelland Municipal Airport (Hockley County), and|58 mph at Plainview-Hale County Municipal Airport (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 17, 5:01 AM CST, 5 hours 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 501 AM CST Tue Feb 17 2026 ...New AVIATION... .KEY MESSAGES... Issued at 500 AM CST Tue Feb 17 2026 - High winds likely for portions of the forecast area today along with blowing dust and an elevated to critical fire danger. - Not as warm Wednesday, nonetheless dry and windy conditions will lead to critical fire conditions once again. - Warm and breezy conditions expected through Thursday, before slightly cooler and calmer conditions return. && .SHORT TERM... (Today and tonight) Issued at 1129 PM CST Mon Feb 16 2026 A wealth of high-level Pacific moisture continued to infiltrate western Texas late this evening ahead of a remnant upper low transitioning into an open wave over the Great Basin. As this trough accelerates east and ejects across the high plains of eastern CO and western KS Tuesday afternoon, a southwesterly gradient flow will sharpen considerably resulting in up to 180 knots at H3, 115 knots at H5, and 75 knots at H7. The cores of the H5 and H7 wind maxima are progged to run from east-central NM to the OK Panhandle by Tuesday afternoon while affecting a good chunk of our NW zones. Even with thicker high clouds early in the day, models agree in this layer thinning by the afternoon which will open the door to even deeper mixing into the H7 layer for many areas. As such, an upgrade to a High Wind Warning was made for most areas on the Caprock with a Wind Advisory buffering the warning. Later shifts may need to expand the southern end of the High Wind Warning as some higher res models are progging a second wind max of 40 knots at 850 mb from Seminole to Lubbock that translates off the Caprock through sunset. Blowing dust mention was boosted area wide this afternoon given the magnitude and duration of strong and high winds, although it's unclear how low visibilities will become as this is the first widespread high wind event of the season. As such, we'll refrain from blowing dust headlines at this time. The surface pattern through the day will evolve from a sharpening surface trough bisecting the CWA from N-S followed by a Pacific FROPA in our western zones by mid-afternoon that quickly sweeps through the Rolling Plains by sunset. With the 850 mb thermal ridge hanging off the Caprock for much of the day, high temps will vary from near record highs at Childress (87 forecast, record is 88) to the lower 70s near TX-NM border. Westerly winds remain breezy for much of the evening before stronger decoupling and a diminishing gradient flow arrive after midnight making for cooler lows in the 30s west to 40s && .LONG TERM... (Wednesday through next Monday) Issued at 1129 PM CST Mon Feb 16 2026 Windy conditions will remain the theme of the extended forecast package, although not as windy to what we expect to see Tuesday. At the H5 level, a wave train is expected as a series of shortwave troughs track through the Intermountain West into the High Plains through mid-week. As a result, flow aloft will remain southwesterly to near zonal in nature as strong 90+kt jet streaks pass through the Panhandle region. Simultaneously, in response to the wave train aloft, a series of lee cyclones are expected to develop and dive into the South Plains each afternoon Wednesday, then again on Thursday. As these surface lows dig southward, pressure gradient increases are expected to take place with current guidance suggesting 3 hour MSLP changes around 4 to 5 mb with the tightening gradient. Given this and the fact the cores of not only the H7(~50kt) but the H8(~40 kt) wind maxima is progged to pass directly overhead suggests that NBM base winds of 15 to 20 mph will need to be increased, closer to the NBM 75th percentile with wind speeds around 20 to 35 MPH, gusting up to 40 MPH. Which would align better considering forecast soundings fro the NAM and GFS depict a deepening boundary layer in response to the warm temperatures and dry conditions. Although we remain just below advisory criteria, the likelihood of exceeding advisory thresholds looks to be possible given recent model runs. Latest HREF probabilities suggest the likelihood of exceeding advisory level criteria for Wednesday afternoon range from about 40% across the South Plains and near 90% across the far southwestern Texas Panhandle. To dive a little deeper, the probability of exceeding wind speeds of 40 MPH across the far SWTP are about 30%. As for Thursday wind speeds, confidence is not as certain given the more northern track of the H5 shortwave, in addition to the weaker H7 (~50 kt) and H8 (~30 kt) wind maximas that do not look to set up directly overhead but in fact more east across the OKC metro. Right now NBM probabilities of exceeding advisory level criteria Thursday afternoon range from about 10% across the South Plains and around 30% across the far southwestern Texas Panhandle. While LREF probabilities are even lower across the far SWTP less than 10%. Therefore, this will be something we are keeping close eye on in the coming days, but for now will opt to leave in the NBM base winds depicting speeds around 15 to 20 MPH. Conditions look to remain critically dry across our areas both Wednesday and Thursday. Despite the decrease in geopotential heights with the passing waves nearby, temperatures will still climb above seasonal normals each afternoon in the 60s and 70s. Therefore, with windy conditions expected and minimum RH values in the single digits to lower teens will give way to the continuation of critical fire conditions Wednesday and elevated to near critical Thursday. As a result, a fire weather watch is in effect beginning 11 AM Wednesday through 7 PM Wednesday. As this event gets closer, conditions are looking to solidify in needing to upgrade to a warning at least for portions of the area Wednesday. Friday through the weekend looks to quiet down with temperatures slightly cooler and winds much calmer as flow aloft turns more zonal as the wave train departs to the east. && .AVIATION... (12Z TAFS) Issued at 500 AM CST Tue Feb 17 2026 VFR conditions are expected to prevail. Some VIS reduction due to BLDU is expected at the terminals today due to westerly winds of 30-40+ knots, but confidence in MVFR CIGs or lower is low at this time. && .FIRE WEATHER... Issued at 1129 PM CST Mon Feb 16 2026 Critical fire weather is likely on Tuesday for all but the far southern Rolling Plains due to southwest winds of 25 to 40 mph combining with high temps of 15 to 25 degrees above normal and low RHs in the teens. Elevated fire weather is likely for the far southern Rolling Plains where fuels are less receptive to fire spread. The most volatile wildfire conditions look to target the far southwest and south-central TX Panhandle this afternoon as this area features the highest ERCs and strongest wind potential marked by frequent gusts of 55 to 65 mph. This area also aligns with the regional wildfire composite pattern as being bound between a low- level thermal ridge to the east and a mid-level wind maximum nearby. Critical fire weather conditions will subside Tuesday evening as westerly winds slowly decline. RH recoveries will be moderate (40s to 50s) overnight ahead of another critical fire weather threat on Wednesday, although 20-foot SW winds should be mostly in the 20-30 mph range for Wednesday afternoon with minimum RHs falling into the lower teens area wide. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 8 PM CST this evening for TXZ021>037-039>042. High Wind Warning from 11 AM this morning to 7 PM CST this evening for TXZ021>024-027>029-033>035. Fire Weather Watch from Wednesday morning through Wednesday evening for TXZ021>036-039>041. Wind Advisory from 11 AM this morning to 7 PM CST this evening for TXZ025-026-030>032-036-037-039>042. && SHORT TERM...93 LONG TERM....12 AVIATION...51
Hazardous Weather Outlook National Weather Service Lubbock TX 205 AM CST Tue Feb 17 2026 TXZ021>044-180815- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 205 AM CST Tue Feb 17 2026 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Strong and high winds are likely for most of the region today, in addition to blowing dust. A High Wind Warning is in effect from 11 AM until 7 PM CST this evening for most of the Caprock. Southwesterly wind gusts may reach 65 mph at times. A Wind Advisory is in effect for much of the remaining outlook area for sustained winds of 25 to 35 mph with gusts to 50 mph. A Red Flag Warning is also in effect for most areas from 11 AM until 8 PM this evening for rapid wildfire spread. An elevated fire danger exists for Kent, King and Stonewall counties where fuels and weaker winds are less likely to support large wildfires. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Critical fire weather conditions expected once again Wednesday due to the continuation of windy and dry conditions, despite temperatures being slightly cooler. Although not as warm and windy, elevated to near critical fire weather can be expected Thursday thanks to drying fuels.
The national radar mosaic for the moment the first event began.
16 high wind, 1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306241, 1306242, 1306236, 1306238, 1306243, 1306244, 1306240, 1306245, 1306210, 1306246, 1306248, 1306211, 1306251, 1306252, 1306239, 1306250, 1306247.